Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protease Inhibitors... Cause Bone Loss???
Dec 28, 2004

Hi... I'm currently taking Reyataz and I just read something about Protease Inhibitors and bone loss... Do they cause bone loss? I already have osteoperosis and have suffered awful compression fractures down my spine and DO NOT need any more of the like problems... I'm currently already looking to switch off of the PI... but this would just be another reason to do so... Also... are Epivir & Zerit in the same class of medications?? I'm currently on both of those AND reyataz... If they are the same type of drug, isnt that kinda dumb? Thanks.

Response from Dr. Lee

First, always check with your doctor when you read things about your meds. It is important to get accurate info. SOme of the PI's may increase the rate of bone loss, although there are differences among the protease inhibitors (different side effects and different intensities of the side effects).

Epivir and Zerit are in the same class of medications. They are both nucleosides. Ordinarily two nucleosides are used in conjunction with one non-nucleoside or one or two protease inhibitors. So, it is not dumb to be on two nucleosides, but is actually recommended.

The reason for using two of the nucleoside reverse transcriptase inhibitors is that these medicines are merely "fake-outs" or analogs of the natural nucleosides that the cells use to make DNA. There are four of these nucleosides (guanine, adenosine, thymidine, cytosine). If the reverse transcriptase enzyme picks up an analog rather than a real nucleoside the DNA chain is terminated and the virus cannot complete the DNA instructions to the cell. Therefore if there are a couple of fake-out nucleosides floating in the cell, the chances are greater that the DNA chain will stop and the virus will not replicate. The reason we usually only use two rather than more nucleoside medications is because it appears there is not a great increase in effectiveness with three or more. Also it is important to use analogs of different nucleosides rather than duplicating the same one in order to have maximal impact.

You are on a cytosine analog (Epivir) and a thymidine analog (Zerit)which are differnt nucleosides and have been found to be more effective when used together.

Be well.



Previous
Is Boosted Lexiva + Truvada + Ziagen more likely to fail?
Next
Changing meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement